Alert archive / Maine / Coastal Flood Statements in 2012

Coastal Flood Statement 2, NWS Gray, ME

April 8, 2012Cumberland County, York County, Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this coastal flood statement at Apr 8, 2012, 3:15 PM EDT for Cumberland County, York County, Maine; Rockingham County, New Hampshire. It took effect at Apr 9, 2012, 12:00 AM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 8, 2012, 3:15 PM EDT (19:15 UTC)
In effect from
Apr 9, 2012, 12:00 AM EDT
Expired
Apr 9, 2012, 3:00 AM EDT
In force
3 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 64 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2012-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2012-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

943 
WHUS41 KGYX 081915
CFWGYX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
315 PM EDT SUN APR 8 2012

...ABNORMALLY HIGH TIDE EXPECTED TONIGHT...

.HIGH TIDE IN PORTLAND TONIGHT IS 11.7 FT AT 111 AM. ALTHOUGH
WINDS ARE OFFSHORE... A RESIDUAL SURGE OF 0.1 TO 0.3 FT IS
POSSIBLE... BRINGING THE TIDE HEIGHT CLOSE TO THE 12 FT FLOOD
STAGE. WAVES ARE SMALL AND WILL NOT CAUSE A SIGNIFICANT HAZARD FOR
SPLASH OVER.

MEZ023-024-NHZ014-090315-
/O.NEW.KGYX.CF.S.0002.120409T0400Z-120409T0700Z/
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
315 PM EDT SUN APR 8 2012

* LOCATION...COASTAL NEW HAMPSHIRE AND COASTAL SOUTHWEST MAINE
  FROM PORTLAND SOUTHWARD.

* COASTAL FLOODING...THE TIDE AT PORTLAND IS EXPECTED TO STAY JUST
  BELOW FLOOD STAGE.

* TIMING...HIGH TIDE AT PORTLAND IS AT 111 AM TONIGHT. HIGH WATER
  MAY BE OBSERVED FROM 12 AM UNTIL 3 AM ESPECIALLY IN COASTAL NEW
  HAMPSHIRE.

* IMPACTS...LOW LYING AREAS NEAR THE COAST WILL SEE OCEAN LEVELS
  RISE OVERNIGHT. THOSE WITH INTERESTS ALONG VULNERABLE COASTLINES
  SHOULD TAKE PRECAUTIONS TO PROTECT AGAINST HIGH WATER LEVELS.

$$
1 follow-up statement
076 
WHUS41 KGYX 082333
CFWGYX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
733 PM EDT SUN APR 8 2012

...ABNORMALLY HIGH TIDE EXPECTED TONIGHT...

.THE PREDICTED HIGH TIDE IN PORTLAND IS 11.7 FT AT 111 AM TONIGHT.
ALTHOUGH WINDS WILL BLOW OFFSHORE...A RESIDUAL SURGE OF 0.1 TO
0.3 FT IS POSSIBLE... BRINGING THE TIDE HEIGHT CLOSE TO THE 12 FT
TIDAL FLOOD STAGE AT PORTLAND. WAVES ARE SMALL AND WILL NOT CAUSE
A SIGNIFICANT HAZARD FOR SPLASH OVER.

MEZ023-024-NHZ014-090700-
/O.CON.KGYX.CF.S.0002.120409T0400Z-120409T0700Z/
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
733 PM EDT SUN APR 8 2012

* LOCATION...COASTAL NEW HAMPSHIRE AND COASTAL SOUTHWEST MAINE 
  FROM PORTLAND SOUTHWARD. 

* COASTAL FLOODING...THE TIDE AT PORTLAND IS EXPECTED TO STAY JUST
  BELOW THE 12 FOOT TIDAL FLOOD STAGE.

* TIMING...HIGH TIDE AT PORTLAND IS AT 111 AM TONIGHT. HIGH 
  WATER MAY BE OBSERVED FROM 12 AM UNTIL 3 AM ESPECIALLY IN 
  COASTAL NEW HAMPSHIRE. 

* IMPACTS...LOW LYING AREAS NEAR THE COAST WILL SEE OCEAN LEVELS 
  RISE OVERNIGHT. THOSE WITH INTERESTS ALONG THE MOST VULNERABLE 
  COASTLINES SHOULD TAKE PRECAUTIONS TO PROTECT AGAINST HIGH 
  WATER LEVELS. 

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this coastal flood statement went out at Apr 8, 1:03 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 8, 1:03 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
103 PM EDT SUN APR 8 2012

.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTH INTO THE CANADIAN MARITIMES THIS
MORNING...THEN MOVE WESTWARD INTO THE ST LAWRENCE RIVER VALLEY ON
SUNDAY. THE LOW WILL REMAIN OVER EASTERN CANADA FOR MUCH OF THE
COMING WEEK...WITH COOL TEMPERATURES...CLOUDS AND SHOWERS THROUGH
WEDNESDAY OR THURSDAY. THE LOW IS EVENTUALLY EXPECTED TO BE PUSHED
OFFSHORE LATE NEXT WEEK...WITH A RETURN TO WARM TEMPERATURES AND
SUNNY SKIES.

&&

.NEAR TERM /TODAY/...
1PM UPDATE... UPPER LOW IS CLOSING OFF OVER PRINCE EDWARD ISLAND
AND EASTERN NEW BRUNSWICK THIS AFTERNOON. AS IT DOES SO... IT WILL
BEGIN TO WEAKEN AS IT TRACKS SLOWLY WESTWARD. OUTER BAND OF PRECIP
IS PUSHING INTO CENTRAL MAINE AND WILL MAKE GRADUAL PROGRESS
WESTWARD THROUGH THE REMAINDER OF THE AFTERNOON. SNOW FLAKES HAVE
BEEN OBSERVED IN SPITE OF SURFACE TEMPERATURES AS HIGH AS 45
DEGREES DUE TO THE RELATIVELY DRY AIR IN PLACE. AS PRECIP BECOMES
HEAVIER... TEMPERATURES WILL COOL AND SNOW MAY CHANGE TO RAIN ON
THE COASTAL PLAIN. FURTHER TO THE NORTH AND EAST... LIGHT
ACCUMULATIONS ARE POSSIBLE. MEANWHILE... ACROSS NEW HAMPSHIRE AND
WESTERN MAINE... THICK CUMULUS FIELD HAS DEVELOPED NICELY THIS
AFTERNOON DUE TO COLD AIR ALOFT AND SOME SURFACE HEATING. THE WEAK
INSTABILITY WILL BE ENOUGH TO GENERATE A FEW SNOW/RAIN SHOWERS EVEN
IN THIS REGION... THOUGH ACCUMULATIONS ARE NOT EXPECTED.

10AM UPDATE... HAVE MADE ADJUSTMENTS TO POPS AND SKY COVER THROUGH
THE REST OF THE DAY. ALSO LOWERED MAX TEMPERATURES A FEW DEGREES
IN THE EASTERN PORTION OF THE AREA WHERE CLOUDS WILL BE MORE
EXTENSIVE AND RAIN/SNOW SHOWERS MORE LIKELY. MINOR ACCUMULATIONS
ARE POSSIBLE PRIMARILY OVER SOMERSET COUNTY. A FEW FLURRIES ARE
EXPECTED ELSEWHERE ALL THE WAY TO SOUTHWEST MAINE. NO ACCUMULATIONS.

PREVIOUS DISCUSSION...
SCATTERED PRECIP WILL CONTINUE TO SLOWLY RETROGRADE WESTWARD TODAY.
THE ATMOSPHERE REMAINS MODESTLY DRY IN THE LOWEST LEVELS...AND
WITH A NORTHWEST FLOW...DO NOT EXPECT MUCH IN THE WAY OF SCATTERED
SHOWER ACTIVITY TO REACH THE COASTLINE. POPS WILL BE HIGHER
FURTHER TO THE NORTH...WHERE UPSLOPE COMPONENT MAY ALLOW FOR LIGHT
ACCUMULATIONS OF SNOW OVER THE HIGHER MOUNTAIN TOPS IN WESTERN
MAINE.

USED A BLEND OF MAV/MET FOR DAYTIME MAX TEMPS WHICH KEEPS MOST
AREAS IN AND AROUND 50 DEGREES TODAY FOR A HIGH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
POPS WILL CONTINUE TO GRADUALLY BE ON THE INCREASE TONIGHT AND
MONDAY. HOWEVER...WITH A GENERAL WESTERLY FLOW...WE STILL EXPECT
ANY RAINFALL TO BE LIGHT...ESPECIALLY OVER SOUTHERN MAINE. THE
MOUNTAINS WILL CONTINUE TO SEE SOME FLAKES MIXING IN...AND WILL
CONTINUE TO MONITOR FOR LIGHT ACCUMULATIONS OVER THE HIGHER
TERRAIN.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
LATEST NUMERICALS ARE IN GENERAL AGREEMENT ABOUT A PERSISTENT
TROUGH...OR UPPER LOW...ACROSS THE REGION THROUGH LATE NEXT
WEEK...WITH RISING HEIGHTS BY NEXT WEEKEND AS AN UPPER RIDGE
BUILDS EAST FROM THE GREAT LAKES.

IN THE DAILIES...AN UPPER LEVEL LOW WILL PROVIDE CLOUDS AND
UNSETTLED WEATHER TO THE AREA MONDAY NIGHT THROUGH FRIDAY. HIGH
PRESSURE WILL BUILD EAST FROM THE GREAT LAKES NEXT WEEKEND.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SHORT TERM...CIGS WILL BE MVFR WITH LOCALLY IFR CONDITIONS IN THE MOUNTAINS.
FURTHER SOUTH...LOOK FOR CIGS TO BE IN THE 6-8 K FT RANGE.

LONG TERM...

MON NIGHT - THU...SCATTERED MVFR POSSIBLE IN RAIN OR SNOW SHOWERS.

&&

.MARINE...
SHORT TERM...WINDS AND SEAS WILL REMAIN BELOW SCA LEVELS.

LONG TERM...

MON NIGHT - TUE...SMALL CRAFT WINDS AND SEAS ARE POSSIBLE.

&&

.FIRE WEATHER...
THERE IS STILL AN INCREASED FIRE BEHAVIOR THREAT.
HOWEVER...RH VALUES WILL BE IN THE 25-35 PERCENT RANGE
TODAY...WITH WINDS IN THE 10 TO 15 MPH RANGE. WINDS WILL INCREASE
ON MONDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Apr 8, 2:34 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
234 PM EDT SUN APR 8 2012

NHZ004>010-013-014-091845-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
234 PM EDT SUN APR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOW RELATIVE HUMIDITY THIS AFTERNOON WILL COMBINE WITH WIND GUSTS
OF 20 TO 25 MPH TO CREATE ELEVATED FIRE DANGER CONDITIONS ACROSS
SOUTHERN AND SOUTHEAST NEW HAMPSHIRE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ007>009-012>014-018>028-NHZ001>003-091845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
234 PM EDT SUN APR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-091845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
234 PM EDT SUN APR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:16 PM EDTSmall Craft AdvisoryGYX36 hr
Apr 8, 3:21 PM EDTFire Weather WatchGYX16 hr

Nearby

Coastal Flood Statements in Maine, 2012Coastal Flood Statements in New Hampshire, 2012Every coastal flood statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.